Indiana, 2012Hail and Damaging Winds in Indiana, July 31, 2012
July 31, 2012 · NWS IND · 14 events in 7 counties and zones
A few isolated thunderstorms developed across the western half of central Indiana during the afternoon hours of the 31st of July. As these storms pushed generally south southeast across the area, a number of severe reports were received, especially large hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated thunderstorms developed across the western half of central Indiana during the afternoon hours of the 31st of July. As these storms pushed generally south southeast across the area, a number of severe reports were received, especially large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 31, 2:00 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT TUE JUL 31 2012
.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM...AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 300 PM EDT TUE JUL 31 2012
A WEAK COLD FRONT WILL EXIT THE AREA TONIGHT ALLOWING HIGH PRESSURE
TO BUILD IN FOR MID WEEK. ANOTHER FRONT WILL MOVE IN FOR THE END OF
THE WEEK INTO THE WEEKEND...BRINGING A RETURN TO CHANCES OF RAIN
THEN. DRY WEATHER WILL RETURN FOR EARLY NEXT WEEK. TEMPERATURES WILL
REMAIN ABOVE NORMAL FOR THE MOST PART.
&&
.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...
ISSUED AT 300 PM EDT TUE JUL 31 2012
FRONT WILL MOVE ACROSS THE AREA DURING THE REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING. AIRMASS IS STILL TRYING TO RECOVER
FROM EARLIER CONVECTION...BUT BEST INSTABILITY WILL REMAIN WEST OF
OUR AREA FOR THE MOST PART BECAUSE OF THE MODIFIED AIRMASS.
THERE WILL BE SCATTERED CONVECTION AHEAD OF THE FRONT...AND MOST OF
THIS CONVECTION SHOULD BE OUT OF THE AREA BY 00Z. LATEST RAPID
REFRESH MODEL IS SHOWING SOME LINGERING CONVECTION ACROSS THE FAR
SOUTHERN FORECAST HOUR TIL 01-02Z. THUS WILL KEEP SLIGHT CHANCE POPS
FOR THE FIRST COUPLE OF HOURS PAST 00Z ACROSS THE FAR SOUTH...BUT
WILL GO DRY EVERYWHERE ELSE.
SLIGHTLY COOLER AIR WILL MOVE IN OVERNIGHT. A BLEND OF MODELS LOOK
GOOD FOR LOWS.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 300 PM EDT TUE JUL 31 2012
FOCUS IS ON CHANCES FOR RAIN LATE IN THE PERIOD...OTHERWISE ON
TEMPERATURES. MODELS ARE IN CLOSE ENOUGH AGREEMENT THAT A BLEND CAN
BE USED.
HIGH PRESSURE WILL PROVIDE DRY WEATHER WEDNESDAY THROUGH THURSDAY. A
FRONT WILL TRY AND MOVE INTO THE AREA ON THURSDAY NIGHT INTO FRIDAY.
HOWEVER THERE WILL STILL BE ISSUES WITH MOISTURE AND UPPER SUPPORT
IS STILL WEAK. THUS WILL ONLY GO LOW POPS THURSDAY NIGHT AND FRIDAY.
COOLER AIR WILL WORK MAINLY INTO THE NORTHEAST FORECAST AREA
WEDNESDAY WITH HIGHS IN THE 80S THERE. HOWEVER 90S STILL LOOK GOOD
ACROSS THE WEST. WENT NEAR THE MET MOS MOST AREAS. WARMER
TEMPERATURES ALOFT WILL RETURN THURSDAY AND FRIDAY. CLOUDS MIGHT
HAVE SOME IMPACT THESE DAYS. DIDN/T GO AS HIGH AS THE NAM WOULD
SUGGEST MOST PLACES DUE TO THE UNCERTAINTY IN CLOUDS...BUT STILL
KEPT HIGHS IN THE 90S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 300 PM EDT TUE JUL 31 2012
MODELS HAVE BECOME A LITTLE MORE IFFY ON RAIN AMOUNTS FRIDAY NIGHT
AND SATURDAY. BUT WITH A WEAK FRONT STALLED TO THE NORTH WILL
CONTINUE 20 PERCENT POPS MOST AREAS FRIDAY NIGHT AND 30 PERCENT
SATURDAY. SATURDAY NIGHT AND SUNDAY WILL BE OUR BEST CHANCE OF
STORMS AS A COLD FRONT MOVES THROUGH THE AREA. EXCEPT FOR AN EVENING
THUNDERSTORM FAR SOUTH EARLY SUNDAY NIGHT...DRY WEATHER WILL BE THE
RULE SUNDAY NIGHT THROUGH TUESDAY AS HIGH PRESSURE BUILDS INTO OUR
REGION.
ABOVE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD. ALTHOUGH SUNDAY
AND MONDAY MAY BE A LITTLE LESS HOT WITH CLOUDS SUNDAY AND SLIGHTLY
COOLER AIR MONDAY. WILL GO A FEW DEGREES ABOVE ALL BLEND MAX
TEMPERATURES MOST PERIODS TO MASK OUT THE AFFECTS OF THE COOLER
GFS.
&&
.AVIATION /DISCUSSION FOR 311800Z TAFS/...
ISSUED AT 100 PM EDT TUE JUL 31 2012
VFR THROUGH THE PERIOD. THERE IS STILL A POTENTIAL FOR A FEW HOURS
OF THUNDERSTORMS TO OCCUR AT TAF SITES THIS AFTERNOON MAINLY SOUTH
OF KLAF. FRONT WILL BE MOVING KLAF SHORTLY AND NOTHING YET
OCCURRING ALONG FRONT. FARTHER SOUTH THERE MAY BE A BRIEF PERIOD OF
THUNDER AS AIRMASS BECOME MORE UNSTABLE ALLOWING SCATTERED
THUNDERSTORMS TO DEVELOP ALONG COLD FRONT. FOR NOW WILL COVER THIS
WITH A 2 HOUR PERIOD OF VCTS AT KHUF...KIND AND KBMG.
BY 00Z FRONT WILL BE NEAR OHIO RIVER AND QUITE A BIT OF DRYING WILL
OCCUR BEHIND FRONT ALLOWING FOR MOSTLY CLEAR CONDITIONS REST OF THE
FORECAST PERIOD AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. WILL
NOT MENTION FOG IN TAFS LATE TONIGHT AS GROUND WILL BE DRY. THE
ONLY CAVEAT WOULD BE IF THERE IS ENOUGH PRECIP LATER THIS AFTERNOON
TO MOISTEN GROUND CONDITIONS.
WINDS WILL BECOME WEST 8 TO 10 KNOTS EARLY THIS AFTERNOON AND THEN
NORTHWEST BY LATE AFTERNOON AND LIGHT TONIGHT. WINDS WEDNESDAY
WILL FROM THE THE NORTH AT 8 KNOTS OR LESS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....JH
AVIATION...JH
Hazardous weather outlook, Jul 31, 2:27 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT TUE JUL 31 2012
INZ021-028>031-035>049-051>057-060-011930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
327 PM EDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE.
HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND
LIGHTNING.
TIMING: THROUGH 800 PM.
DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE AREA INTO
EARLY EVENING...BRINGING SCATTERED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH
LATE SUNDAY ACROSS MOST OF THE AREA.
DISCUSSION: A FRONTAL SYSTEM WILL PROVIDE ADDITIONAL CHANCES FOR
THUNDERSTORMS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE
WEEKEND.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...BRIEF HEAVY
RAIN AND LIGHTNING ARE POSSIBLE WITH ANY STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE INTO EARLY EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ061>065-067>072-011930-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
327 PM EDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN SECTIONS OF CENTRAL
INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE..
HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND LIGHTNING.
TIMING: SEVERE STORMS ARE POSSIBLE THROUGH 800 PM...WITH LINGERING
STORMS POSSIBLE THROUGH 1000 PM.
DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE AREA INTO
EARLY EVENING...BRINGING SCATTERED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA THURSDAY
NIGHT THROUGH LATE SUNDAY.
DISCUSSION: A FRONTAL SYSTEM WILL PROVIDE ADDITIONAL CHANCES FOR
THUNDERSTORMS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE
WEEKEND.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...BRIEF HEAVY
RAIN AND LIGHTNING ARE POSSIBLE WITH ANY STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE INTO EARLY EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Jul 31, 3:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EDT TUE JUL 31 2012
INZ028-029-036-312045-
MONTGOMERY-TIPPECANOE-WARREN-
419 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MONTGOMERY...SOUTHERN
TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL 445 PM EDT...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WEST LAFAYETTE...OR 11
MILES WEST OF LAFAYETTE...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SHADELAND...
NEW RICHMOND...
LINDEN...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4022 8669 4020 8669 4004 8692 4024 8710
4036 8709 4036 8710 4034 8714 4034 8718
4041 8725 4048 8711 4048 8710 4050 8707
TIME...MOT...LOC 2019Z 313DEG 32KT 4036 8705
HOMANN/DWMSpecial weather statement, Jul 31, 3:23 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT TUE JUL 31 2012
INZ051>053-061-312115-
CLAY-GREENE-OWEN-VIGO-
423 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORM ADVISORY FOR CLAY...NORTHWESTERN GREENE...
SOUTHERN OWEN AND SOUTHEASTERN VIGO COUNTIES UNTIL 515 PM EDT...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRAZIL...OR 9 MILES EAST OF
TERRE HAUTE...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPENCER...
LINTON...
CORY...
CENTER POINT...
SALINE CITY...
BOWLING GREEN...
CLAY CITY...
COALMONT...
JASONVILLE...
PATRICKSBURG...
COAL CITY...
FREEDOM...
WORTHINGTON...
MCCORMICKS CREEK STATE PARK...
SWITZ CITY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3952 8718 3926 8668 3895 8713 3920 8724
3926 8724 3926 8727 3942 8734
TIME...MOT...LOC 2023Z 318DEG 19KT 3943 8722
HOMANN/DWMThunderstorm Wind, Owen
- When
- July 31, 3:40 PM EST
- Where
- Owen County, Freedom
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.200, -86.880
Trees were reported down on Gloryville Road, one mile southwest of Freedom, due to damaging thunderstorm wind gusts. Trees were also down on Parrish Road and Harrington Road near Freedom.
Hail, Greene
- When
- July 31, 4:25 PM EST to 4:27 PM EST
- Where
- Greene County, 0.69 mi N of Lyons
- Measured
- 1 in hail
- Property damage
- $200
- Reported by
- Amateur Radio
- Coordinates
- 38.990, -87.080
Tree limbs were also reported down with a thunderstorm wind gust estimated at 50 mph.
Thunderstorm Wind, Daviess
- When
- July 31, 4:45 PM EST
- Where
- Daviess County, 2.71 mi SW of Elnora
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.847, -87.121
Trees were reported down across Highway 57 due to damaging thunderstorm wind gusts. Marble sized hail was also observed.
Hail, Daviess
- When
- July 31, 5:11 PM EST to 5:13 PM EST
- Where
- Daviess County, 0.69 mi S of Washington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.660, -87.170
Thunderstorm Wind, Daviess
- When
- July 31, 5:12 PM EST
- Where
- Daviess County, 0.69 mi S of Washington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -87.170
An estimated thunderstorm wind gust of 70 mph was observed in this location.
Hail, Daviess
- When
- July 31, 5:14 PM EST to 5:16 PM EST
- Where
- Daviess County, 0.69 mi S of Washington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.660, -87.170
Hail, Knox
- When
- July 31, 5:40 PM EST to 5:42 PM EST
- Where
- Knox County, 0.69 mi S of Monroe City
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.610, -87.350
Hail, Shelby
- When
- July 31, 5:41 PM EST to 5:43 PM EST
- Where
- Shelby County, 2.12 mi SW of Wilson Corners
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.410, -85.780
Thunderstorm Wind, Johnson
- When
- July 31, 5:41 PM EST
- Where
- Johnson County, 0.27 mi SE of Edinburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.347, -85.966
Numerous trees were downed due to damaging thunderstorm wind gusts. Power lines were also down on Walnut Street, just north of Bartholomew.
Thunderstorm Wind, Shelby
- When
- July 31, 5:41 PM EST
- Where
- Shelby County, 1.39 mi NNE of Norristown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.389, -85.760
There were reports of trees, limbs, and power lines down between County Roads 900 South and 1000 South on State Route 9 due to damaging thunderstorm wind gusts. A flatbed trailer moved into a bean field from a residence. Also, a carport was moved across State Route 9 from a residence.
Hail, Johnson
- When
- July 31, 6:17 PM EST to 6:19 PM EST
- Where
- Johnson County, 0.87 mi NE of Amity
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.440, -85.990
Hail, Johnson
- When
- July 31, 6:20 PM EST to 6:22 PM EST
- Where
- Johnson County, 3.46 mi W of Princes Lakes
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.344, -86.144
Hail, Johnson
- When
- July 31, 6:23 PM EST to 6:25 PM EST
- Where
- Johnson County, Edinburg
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.350, -85.970
Hail, Bartholomew
- When
- July 31, 6:50 PM EST to 6:52 PM EST
- Where
- Bartholomew County, Hope
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.300, -85.770
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Damaging Winds in Arizona, July 31, 20121 injured · $10 million · 60 kt wind · 9 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding and Damaging Wind in California, July 31, 2012$328,000 · 61 kt wind · 13 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
- Flash Flood in Colorado, July 31, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405862, 405678, 405863, 405680, 405681, 405682, 405683, 405684, 405864, 405865, 405687, 405688, 405689, 405691.